Montana, 2014Damaging Winds in Montana, August 21, 2014
August 21, 2014 · NWS BYZ · 2 events in 1 county or zone
A severe thunderstorm produced a microburst across the eastern portions of Carter County. Considerable damage occurred in the Ekalaka area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced a microburst across the eastern portions of Carter County. Considerable damage occurred in the Ekalaka area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 21, 2:09 PM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 21, 2:09 PM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
309 PM MDT THU AUG 21 2014
.SHORT TERM...VALID FOR FRI AND SAT...
ACTIVE WEATHER PATTERN WITH A MAJOR STORM SYSTEM BRINGING
WIDESPREAD PRECIPITATION TO THE REGION. UNSEASONABLY COLD
TEMPERATURES...MOIST CONDITIONS AND WINDS WILL CERTAINLY IMPACT
OUTDOOR ACTIVITIES. THERE ARE ALSO PERIODS WHERE SOME STRONG
THUNDERSTORMS ARE POSSIBLE...MAINLY FOR SOUTHEAST MONTANA.
MOIST AIRMASS IN PLACE THIS EVENING WITH A STRONG SHORTWAVE
APPROACHING FROM SOUTHWEST MONTANA. PLENTIFUL SHOWER AND
THUNDERSTORM ACTIVITY ALREADY OVER THE WESTERN CENTRAL ZONES AND
EXPECT INTENSITY TO PICK DURING THE EARLY EVENING HOURS. MODELS
TRY TO TRIGGER A ROUND OF STRONGER THUNDERSTORM ACTIVITY FOR
SOUTHEAST MONTANA BUT BELIEVE ATMOSPHERE TOO UNCAPPED FOR DISCRETE
STRONG STORMS BUT WILL HAVE TO WATCH BECAUSE THAT AREA IS
EXPERIENCING BETTER HEATING. STORMS ARE SLOW MOVING SO ACROSS THE
REGION FOLKS MAY SEE .50 TO .75 RAINFALL IN A SHORT PERIOD OF
TIME.
FRIDAY STARTS OFF IN BETWEEN WAVES WITH SHOWERS AND THUNDERSTORMS
EXITING EASTERN MONTANA. BACKING FLOW ALOFT BECOMING DIFFLUENT
DURING THE DAY WILL SUPPORT DEVELOPMENT OF MORE SHOWERS AND
THUNDERSTORMS WITH STRENGTHENING LOW LEVEL EASTERLY FLOW. ONE
SHORTWAVE ROTATES OUT OF THE LOW FRIDAY EVENING WHICH REALLY
INCREASES THE SHOWER AND THUNDERSTORM ACTIVITY AND WIDESPREAD
HEAVY RAIN BECOMES LIKELY FRIDAY NIGHT THROUGH EARLY SATURDAY
EVENING. MAX TEMPERATURES WILL BE BELOW 70 FOR MOST AREAS THOUGH
SOUTHEAST MONTANA STILL HAS A WINDOW FOR WARMING.
AS SATURDAY PROGRESSES MAIN MECHANISM FOR PRECIP SWITCHES FROM
UPPER LEVEL DYNAMICS TO INCREASING UPSLOPE FLOW AS FRONTOGENESIS
OCCURS OVER CENTRAL MONTANA. BUFKIT SOUNDINGS SHOW SATURATED
AIRMASS TO 300MB WITH LONG SKINNY CAPE BUT GOOD WIND SHEAR SO SLOW
MOVING TALL GROWTH CELLS REDEVELOPING OVER THE SAME AREA LOOKS
GOOD. THIS SCENARIO ALLOWS SOME AREAS TO DEVELOP LOCALLY HEAVY
RAIN...WITH RAINFALL TOTALS THROUGH THE EVENT OF 2 TO 3 INCHES IN
LOCALIZED AREAS POSSIBLE. SMALL STREAMS AND BURN AREAS MAY SEE A
RESPONSE TO THIS SO WILL HAVE TO WATCH RAINFALL AMOUNTS THROUGH
THE WEEKEND. ALSO AS TEMPERATURES COOL SATURDAY NIGHT...SOME
SNOWFALL WOULD BE POSSIBLE OVER THE HIGH COUNTRY FOR ELEVATIONS OF
10000 FEET AND ABOVE.
STORM SYSTEM WILL BEGIN TO PULL OUT LATE SATURDAY NIGHT BUT LOW
LEVEL AIRMASS WILL BE COOL AND MOIST SO WHILE HEAVIEST RAIN MAY
END IT COULD BE REPLACED BY MORE OF A DRIZZLE AND LIGHT RAIN
SCENARIO. BORSUM
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
ALTHOUGH THE MODELS ARE GENERALLY IN AGREEMENT WITH REGARD TO THE
OVERALL PATTERN TO START THE EXTENDED...THEY CONTINUE TO HAVE SOME
SIGNIFICANT DISAGREEMENT. THE GFS IS MORE PROGRESSIVE WITH UPPER
TROUGH AND IS PROBABLY THE OUTLIER IN THE NEAR EXTENDED PERIODS
AS THE NAM AND ECMWF HOLD A QUASI CLOSED OFF UPPER LOW OVER OUR
FORECAST AREA SUNDAY AND PRODUCE CONSIDERABLE QPF IN A TROWAL LIKE
FASHION BEFORE IT FINALLY EXITS THE AREA SUNDAY NIGHT. I WILL
TREND OUR POPS AND TEMPS TOWARD THE WETTER SOLUTIONS A BIT...AS
CONFIDENCE IN ANY PARTICULAR SOLUTION IS RATHER LOW AT THIS TIME.
THE ECMWF HAS TRENDED MORE TOWARD THE GFS MONDAY AND TUESDAY
DRAGGING ANOTHER PIECE OF ENERGY UNDER THE TROUGH THROUGH THE
CENTRAL ROCKIES RATHER THAN DROPPING IT SOUTH AS IN ITS PREVIOUS
RUN. DUE TO THE INCREASED CONSISTENCY ACROSS MODELS...WITH A
ZONAL/WEST COAST RIDGE TYPE PATTERN OVER THE REGION BY
WEDNESDAY...WE WILL LEAN HARDER ON A DRIER AND MORE SEASONALLY
TEMPERATE FORECAST FOR THE LATTER PART OF THE EXTENDED. BT
&&
.AVIATION...
SCATTERED SHOWERS WILL INCREASE OVER THE FORECAST AREA THIS
AFTERNOON. THERE WILL BE EMBEDDED THUNDER AS WELL AS DISCRETE
THUNDERSTORMS...ESPECIALLY SE OF A KMLS/KBIL LINE THIS EVENING.
INTENSITY WILL VARY...BUT SOME STORMS WILL BE CAPABLE OF MVFR AND
BRIEF IFR IN HEAVY PRECIPITATION AND LOW CLOUD CEILINGS. THE
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING WITH THE
POTENTIAL OF A BREAK AFTER 06Z. MOUNTAINS TOPS WILL BE FREQUENTLY
OBSCURED. BT
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 053/068 053/064 048/067 049/072 050/076 053/082 057/087
68/T 99/T 54/T 23/T 32/T 21/U 01/U
LVM 050/066 049/062 044/068 044/071 044/076 048/083 051/086
79/T 97/T 63/T 25/T 52/T 21/U 12/T
HDN 054/074 055/066 051/069 047/075 050/078 051/083 055/088
48/T 99/T 54/T 23/T 32/T 21/U 01/U
MLS 057/074 057/070 052/065 049/072 051/075 053/082 057/087
64/T 98/T 55/T 21/B 32/T 21/U 01/U
4BQ 056/078 059/074 053/066 048/072 052/074 051/081 056/087
64/T 98/T 63/T 22/T 43/T 31/U 01/U
BHK 057/072 055/070 052/065 046/070 047/072 048/078 053/083
74/T 99/T 84/T 22/B 33/T 21/U 01/U
SHR 051/073 053/068 048/067 045/074 048/075 048/081 051/087
46/T 87/T 53/T 23/T 33/T 21/U 01/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 21, 2:41 PM MST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
341 PM MDT THU AUG 21 2014
MTZ028>042-056>058-063>068-WYZ098-099-222145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
341 PM MDT THU AUG 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
RAIN AND EMBEDDED THUNDERSTORMS WILL OCCUR ACROSS THE AREA
TONIGHT. THE RAIN WILL BE HEAVY AT TIMES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE COOL AND WET WEATHER PATTERN WILL CONTINUE THROUGH THE
WEEKEND. RAINFALL WILL BECOME WIDESPREAD AGAIN BY FRIDAY NIGHT
AND CONTINUE THROUGH SATURDAY. THE RAIN IS EXPECTED TO BEGIN
TAPERING OFF ON SUNDAY. LOCALIZED AREAS OF HEAVIER RAINFALL ARE
POSSIBLE AT TIMES. THOSE IN AREAS THAT ARE EASILY SUSCEPTIBLE TO
MINOR FLOODING FROM ELEVATED STREAMS OR THOSE THAT LIVE IN BURN
SCAR AREAS SHOULD MONITOR THE WEATHER CLOSELY THROUGH THE WEEKEND.
TRAVELERS ON THE BEARTOOTH PASS AND THOSE WITH RECREATION PLANS
IN THE HIGH COUNTRY SHOULD NOTE THAT A COUPLE INCHES OF SLUSHY
SNOW ARE POSSIBLE BOTH SATURDAY MORNING AND SUNDAY MORNING. SNOW
ACCUMULATIONS WOULD LIKELY BE LIMITED TO ELEVATIONS AROUND 10,000
FEET OR ABOVE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 21, 5:18 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
618 PM MDT THU AUG 21 2014
MTZ036-037-220115-
CARTER MT-POWDER RIVER MT-
618 PM MDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 617 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF LIGHTNING FLAT...OR 24 MILES SOUTHEAST OF BROADUS...
MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL...HEAVY RAINFALL AND WINDS IN EXCESS OF 40 MPH WILL
BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOYES...HAMMOND AND BELLE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4508 10508 4523 10521 4552 10467 4521 10437
TIME...MOT...LOC 0017Z 238DEG 24KT 4520 10505
ARTHUR
Special weather statement, Aug 21, 5:38 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
638 PM MDT THU AUG 21 2014
MTZ038-057-220130-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
638 PM MDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 635 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM PRODUCING VERY HEAVY RAINFALL...11 MILES WEST OF FORT
SMITH...OR 34 MILES SOUTHEAST OF BILLINGS...MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...AS WELL
AS STREET FLOODING AND RAPID RUNOFF.
LOCATIONS IMPACTED INCLUDE...
FORT SMITH AND ST. XAVIER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4525 10818 4542 10824 4555 10775 4525 10766
TIME...MOT...LOC 0035Z 256DEG 13KT 4535 10814
ARTHUR
Thunderstorm Wind, Carter
- When
- August 21, 5:55 PM MST
- Where
- Carter County, 0.69 mi N of Ekalaka
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.890, -104.550
Considerable damage occurred in the town of Ekalaka. The door from a newspaper building was blown off its hinges. An 80 foot tall 36 inch diameter Cottonwood tree was blown over along with numerous trailers being overturned. There was tree damage and power lines down all over town resulting in power outages. Other damages included blown down distribution poles and broken windows. In addition, four hangers and an enclosed private aircraft at the county airport suffered severe damage.
Thunderstorm Wind, Carter
- When
- August 21, 6:20 PM MST
- Where
- Carter County, 11.99 mi SSE of Ridgeway
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.310, -104.470
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, August 21 to 22, 2014$50 million · 58 kt wind · 8 events
- Flash Flooding and Flood in Indiana, August 21 to 22, 2014$10 million · 4 events
- Flash Flooding in Pennsylvania, August 21, 2014$600,000 · 4 events
- Tornadoes and Flash Flooding in Pennsylvania, August 21, 2014$176,000 · EF0 · 10 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2014$202,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, August 21, 2014$102,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 21, 2014$125,000 · 1 in hail · 3 events
- Flooding and Hail in Indiana, August 21, 2014$70,000 · 2 in hail · 15 events
- Flood and Hail in California, August 21, 2014$105,000 · 65 kt wind · 5 events
- Flash Flood and Debris Flow in Washington, August 21 to 22, 2014$80,000 · 2 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2014$56,000 · 1.75 in hail · 7 events
- Heavy Rain in Montana, August 21 to 26, 201427 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532442, 532437.